Kansas, 2023

Damaging Wind in Kansas, June 4, 2023

June 4, 2023 · NWS GLD · 1 event in 1 county or zone

In the early afternoon of the 4th, a cluster of thunderstorms formed in Northwest Kansas and proceeded westward. While the storms did produce heavy rain, they also produced a single 58 mph gust in Colby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early afternoon of the 4th, a cluster of thunderstorms formed in Northwest Kansas and proceeded westward. While the storms did produce heavy rain, they also produced a single 58 mph gust in Colby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 2:32 PM CST, 3 minutes earlier.

Area forecast discussion, Jun 4, 2:32 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
232 PM MDT Sun Jun 4 2023

.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM MDT Sun Jun 4 2023

A blocky omega pattern is over the CONUS, with upper lows over
southern California and northern Maine, and a large ridge over the
central CONUS extending well into Canada. The Canadian ridge is
fairly strong today and is resulting in a broad easterly flow over
the central plains as seen in storm motions. Moisture remains
plentiful, precipitable water is over 1 inch, and even in the
weakly unstable environment scattered showers and thunderstorms
have developed this afternoon, driven primarily by peak heating
and some weak midlevel isentropic lift. Deep layer shear is very
weak, so no severe storms are expected. Storms are moving today,
so the threat for heavy rain or flash flooding is marginal at
best. Storms are expected to gradually diminish in coverage
through the evening hours. There may be some redevelopment after
midnight in eastern areas associated with what looks like another
weak disturbance rotating in from the east, but confidence is
low. Areas of fog will also likely redevelop late with no change
in the overall air mass, with best chances in western half of the
area through early Monday morning. The fog may be dense at times.
Low temperatures will be in the 50s.

Very little change in the pattern for Monday. The upper ridge over
central Canada may weaken slightly and shift a bit south, but will
maintain the deep, moist southeasterly flow over the central
plains. HREF shows scattered showers and thunderstorms by the
afternoon, with perhaps a signal for relatively greater coverage
over eastern areas. Similar to today, instability and shear will
be weak, so severe storms will be unlikely. However, may see some
locally heavy rainfall with a low risk for flash flooding near any
stronger storm that develops. Temperatures do edge up just a bit
with highs ranging from the middle 70s in northeast Colorado to
the lower 80s in north central Kansas. Would not be surprised to
see fog redevelop Monday night into Tuesday morning. Lows will be
in the 50s.

On Tuesday, the upper ridge in Canada slides a bit further south
but weakens slightly, now centered over the Dakotas. The
influence of this ridge appears to be the reason models show
little to no precipitation in the area on Tuesday. Hesitant to go
completely dry in this pattern, but will keep POPs minimal and
restricted to far eastern and far western parts of the area which
are the only places models suggest precipitation has a chance to
develop. Temperatures will warm a few degrees more and range from
the upper 70s in northeast Colorado to the middle 80s in north
central Kansas. Low temperatures Tuesday night will be in the 50s.

Wednesday will see a slight transition in the upper pattern. The
ridge over the central CONUS continues to weaken while an upper
low moves into the southwest CONUS. The southwest flow ahead of
the upper low begins to move over the Rockies and adjacent plains
in place of the ridge. Models show scattered afternoon showers and
thunderstorms developing over the Colorado plains and spreading
eastward Wednesday night. The environment will be moderately
unstable over Colorado but weakly unstable further east. Deep
layer shear remains low at less than 10 kts. So, the overall
severe threat seems rather limited, with perhaps a marginal risk
at best over Colorado for wind/hail in the afternoon if
instability can be realized before storms weaken as they move
east into the more stable environment. Temperatures change very
little with highs in the upper 70s to middle 80s and lows in the
50s.

.LONG TERM...(Thursday through Sunday)
Issued at 207 PM MDT Sun Jun 4 2023

For this long-term forecast discussion, yet another fairly uncertain
upper level pattern is expected to set-up across the High Plains.
However, towards the end of next week, a weather disturbance will move
in, giving us more CERTAINTY on those chances for precipitation, and
also storms.

Beginning with Wednesday through Friday, the overall weather pattern
looks very similar to what we've been dealing with over the past week
or more. A ridge of high pressure should be centered across the Great
Plains, with upper level troughs of low pressure positioned over the
eastern United States and the southwestern United States. Just like the
past week, the low over the southwestern United States looks fairly
impressive but remains well displaced to have a significant influence
on our weather. At the surface, it appears as though there should be a
weak frontal boundary draped across the region, and with southeast
winds pulling up moisture from the Gulf, we should continue to see
chances for showers and storms. The storms should remain non-severe for
the most part, especially since 0-6 km bulk shear is at times close to
0 kts...yes, 0 kts, primarily due to the weak flow in the mid to upper
levels. Precipitable water values look quite healthy, ranging from 1 to
1.4 inches. This exceeds the 90th percentile in observed sounding
climatology for this time of year. With weak steering flow, a potential
stalled frontal boundary, and continuous moisture reinforcement, I do
see the potential for storms producing heavy rainfall and possible
flash flooding.

Going into the weekend, a slight change to the pattern is anticipated
as the southwestern United States upper level low finally heads east,
approaching our area particularly on Sunday. As this happens, the winds
in the mid to upper level will strengthen, which may open the High
Plains to a round of severe thunderstorms. That being said, there are
still a ton of details to be resolved so won't start advertising severe
weather until we see a consistent signal in our forecast guidance.

For the extended forecast period, expect a continuation of below normal
temperatures, with most the area seeing afternoon highs in the 70s and
80s from Thursday through Sunday. Overnight low temperatures in the 50s
are forecast to persist.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1118 AM MDT Sun Jun 4 2023

Widely scattered showers and isolated thunderstorms will gradually
increase in coverage this afternoon, then gradually diminish this
evening. Confidence in directly impacting either KGLD or KMCK is
rather low so will not include in either TAF at this time.
Overnight, areas of fog and low clouds will redevelop, with best
chances of dropping to IFR or VLIFR occurring a few hours before
or after sunrise.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...RRH
AVIATION...024
Hazardous weather outlook, Jun 4, 9:42 AM CST, 4 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
942 AM MDT Sun Jun 4 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051545-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
942 AM MDT Sun Jun 4 2023 /1042 AM CDT Sun Jun 4 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

There is a marginal risk for excessive rainfall this afternoon and
early evening mainly south of Interstate 70. Areas that received
heavy rainfall yesterday, southern Thomas County to northeastern
Logan and northern Gove counties, will be particularly susceptible to
flooding should heavy rain develop in those areas today.

Patchy dense fog will be possible late tonight with visibility
occasionally reduced to less than one mile.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Patchy dense fog will be possible early Monday morning with
visibility occasionally reduced to less than one mile.

There will be a continued risk for flooding from heavy rainfall with
storms during the latter half of the week. Locations that have
received multiple rounds of heavy rainfall or flash flooding
recently should keep a heightened awareness of the weather
situation, especially for areas that are already flood prone.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 4, 11:18 AM CST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1118 AM MDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     Fog              1 NNE Goodland          39.37N 101.70W
06/04/2023  M0.00 mi         Sherman            KS   Public

            Delayed Report. GLD ASOS reported dense fog.

&&

RRH
Local storm report, Jun 4, 11:19 AM CST, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1119 AM MDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Fog              2 ESE Oakley            39.11N 100.82W
06/04/2023  M0.25 mi         Logan              KS   Public

            Delayed report. KOEL ASOS reported dense
            fog.

&&

RRH
Local storm report, Jun 4, 11:22 AM CST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1122 AM MDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 AM     Rain             3 W Quinter             39.07N 100.29W
06/04/2023  E1.00 inch       Gove               KS   Public

            Delayed report, via social media. Storm
            total from yesterday.

&&

RRH
Local storm report, Jun 4, 11:23 AM CST, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1123 AM MDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     Rain             5 S Grainfield          39.04N 100.47W
06/04/2023  M2.85 inch       Gove               KS   Public

            Delayed report via social media. Storm
            total.

&&

RRH
Special weather statement, Jun 4, 2:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
312 PM CDT Sun Jun 4 2023

KSZ002-003-014-015-042030-
Rawlins KS-Sheridan KS-Decatur KS-Thomas KS-
312 PM CDT Sun Jun 4 2023

...Brief Landspout Tornadoes Possible...

At 311 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the northeastern portion of
Sheridan county. However, at this time it is unknown which if any
storm would produce a landspout. Any tornadoes which develop are
expected to pose a limited threat.

This landspout threat will remain over mainly rural areas of
southeastern Rawlins, northwestern Sheridan, southwestern Decatur and
northeastern Thomas Counties.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3949 10064 3949 10082 3962 10081 3958 10063

CA
Special weather statement, Jun 4, 2:27 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
227 PM MDT Sun Jun 4 2023

COZ091-042100-
Kit Carson County CO-
227 PM MDT Sun Jun 4 2023

...Brief Landspout Tornadoes Possible...

At 226 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the southern Kit Carson
County area. However, at this time it is unknown which if any storm
would produce a landspout. Any tornadoes which develop are expected
to pose a limited threat.

This landspout threat will remain over mainly rural areas of south
central Kit Carson County County.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3921 10231 3905 10230 3904 10247 3915 10255

CA

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
June 4, 2:35 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

Recorded at the Colby airport AWOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114092.